Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Northern Indiana

June 26, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jun 26, 2024, 3:58 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jun 27, 2024, 1:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2024, 3:58 PM CDT (20:58 UTC)
In effect from
Jun 27, 2024, 1:00 AM CDT
Expired
Jun 27, 2024, 7:00 PM CDT
In force
18 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WHUS43 KIWX 262058
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
458 PM EDT Wed Jun 26 2024

INZ103-MIZ177-277-270500-
/O.NEW.KIWX.BH.S.0007.240627T0600Z-240627T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
458 PM EDT Wed Jun 26 2024 /358 PM CDT Wed Jun 26 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/
THURSDAY THROUGH THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 3 to 5 feet late tonight
  and continuing into Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Thursday through Thursday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
5 follow-up statements
074 
WHUS43 KIWX 270139
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
939 PM EDT Wed Jun 26 2024

INZ103-MIZ177-277-270945-
/O.CON.KIWX.BH.S.0007.240627T0600Z-240627T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
939 PM EDT Wed Jun 26 2024 /839 PM CDT Wed Jun 26 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ THURSDAY THROUGH THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Waves building to 3 to 5 feet 
  late tonight and continuing into Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Thursday through Thursday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
643 
WHUS43 KIWX 270813
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
413 AM EDT Thu Jun 27 2024

INZ103-MIZ177-277-271615-
/O.CON.KIWX.BH.S.0007.000000T0000Z-240627T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
413 AM EDT Thu Jun 27 2024 /313 AM CDT Thu Jun 27 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 5 feet. Piers will be heavily 
  swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan,
  Berrien county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
354 
WHUS43 KIWX 271522
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1122 AM EDT Thu Jun 27 2024

INZ103-MIZ177-277-272100-
/O.CON.KIWX.BH.S.0007.000000T0000Z-240627T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1122 AM EDT Thu Jun 27 2024 /1022 AM CDT Thu Jun 27 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT /4 PM
CDT/ THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 5 PM EDT /4 PM CDT/ this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
115 
WHUS43 KIWX 272054
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
454 PM EDT Thu Jun 27 2024

INZ103-MIZ177-277-280000-
/O.EXT.KIWX.BH.S.0007.000000T0000Z-240628T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
454 PM EDT Thu Jun 27 2024 /354 PM CDT Thu Jun 27 2024/

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves of 3 to 4 feet will subside this
  evening.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT /7 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
901 
WHUS43 KIWX 272350
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
750 PM EDT Thu Jun 27 2024

INZ103-MIZ177-277-280100-
/O.EXP.KIWX.BH.S.0007.000000T0000Z-240628T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
750 PM EDT Thu Jun 27 2024 /650 PM CDT Thu Jun 27 2024/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/
THIS EVENING...

The Beach Hazards Statement will be allowed to expire at 8 PM EDT.
However, a Moderate Swim Risk will persist through the remainder 
of the evening due to breaking waves and currents.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 1:20 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms continue this afternoon, mainly south of US-24.
  • Mild and dry conditions expected on Thursday.
  • Additional round of showers and thunderstorms expected Friday night and Saturday. Cool and dry conditions return for the second half of the weekend.
Area forecast discussion, Jun 26, 1:20 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
220 PM EDT Wed Jun 26 2024

.KEY MESSAGES...

- Numerous showers and thunderstorms continue this afternoon,
  mainly south of US-24.

- Mild and dry conditions expected on Thursday.

- Additional round of showers and thunderstorms expected Friday
  night and Saturday. Cool and dry conditions return for the
  second half of the weekend.

&&

.DISCUSSION...
Issued at 209 PM EDT Wed Jun 26 2024

Scattered showers and thunderstorms are ongoing early this
afternoon as a stalled frontal boundary becomes activated as a
cold front thanks to a midlevel shortwave pivoting through the
Great Lakes. Hi resolution guidance has this clearing our CWA
from NW to SE by 6pm EDT this evening. Lightning, heavy
downpours leading to localized flooding, gusty winds to 40mph,
and small hail will be possible with the heavier cores.

A very pleasant day looks to be on tap tomorrow as we'll be dry
with afternoon highs in the mid/upper 70s and dewpoints in the
50s. Enough said!

Next chance for precipitation arrives Friday night into
Saturday. The ingredients (SBCAPE of 1000-2500 J/kg and 0-6km
bulk shear of 30- 40kts) look to be there for the possibility of
severe weather during the afternoon on Saturday; however, some
timing differences of these ingredients and the possible
impacts from earlier convection precluded confidence for
probabilities to be included on the Day 4 lookout. Keep an eye
out for future updates over the next couple of days to see if
these align. Regardless of severity, showers and thunderstorms
are more than likely Friday night through Saturday. If you need
to pick a day with better weather for outdoor activities, Sunday
will be the choice with cool temperatures (highs in the low/mid
70s) and no precipitation. The caveat is if you are swimming in
Lake Michigan, take the advise of local lifeguards as post-
frontal northerly winds may lead to hazardous surf-zone
conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 219 PM EDT Wed Jun 26 2024

Surface cold front and associated band of showers/isolated
storms will clear KFWA vicinity in the 19Z-20Z timeframe. Low
level dry air advection will build in behind this front, with a
secondary sfc trough bringing reinforcing dry air advection late
tonight into early Thursday. Decent low level lapse rates on
Thursday will support mixing up to about 5000 feet, but low
level wind profiles will be diminishing as sfc high pressure
builds in which should result in north-northeast winds of 10
knots or less. VFR conditions should persist this period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Norman
AVIATION...Marsili
Hazardous weather outlook, Jun 26, 1:54 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
254 PM EDT Wed Jun 26 2024

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-015-271900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Paulding-
254 PM EDT Wed Jun 26 2024 /154 PM CDT Wed Jun 26 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Friday night into Saturday.
Some severe potential will be possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
254 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Friday night into Saturday.
Some severe potential will be possible Saturday.

Rip currents and high surf will be possible on Lake Michigan behind
the cold front on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ005-016-024-025-271900-
Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH-
254 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Friday night into Saturday.
Some severe potential will be possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today. However, please report
and wind damage or flooding to local law enforcement or your National
Weather Service office.

In the hours before

Special weather statement, Jun 26, 10:37 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1137 AM EDT Wed Jun 26 2024

OHZ002-261600-
Fulton OH-
1137 AM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON COUNTY
THROUGH NOON EDT...

At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Delta, or near Wauseon, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wauseon, Swanton, Delta, Brailey, and Assumption.

This includes Interstate 80 in Ohio between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 8415 4158 8417 4169 8388 4149 8388
TIME...MOT...LOC 1536Z 260DEG 23KT 4156 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DN
Special weather statement, Jun 26, 10:48 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1148 AM EDT Wed Jun 26 2024

OHZ005-016-261615-
Henry OH-Putnam OH-
1148 AM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PUTNAM AND
SOUTHEASTERN HENRY COUNTIES THROUGH 1215 PM EDT...

At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 8 miles north of Ottawa, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leipsic, Deshler, Hamler, West Leipsic, Belmore, Prentiss, and
Gallup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4107 8407 4116 8414 4132 8388 4113 8388
TIME...MOT...LOC 1547Z 242DEG 14KT 4114 8404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DN
Special weather statement, Jun 26, 11:42 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1242 PM EDT Wed Jun 26 2024

INZ017-024-216-261715-
Wabash IN-Whitley IN-Southern Kosciusko IN-
1242 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WABASH...
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES THROUGH 115
PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Manchester, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Manchester, South Whitley, Silver Lake, Sidney, Tunker,
Packerton, Liberty Mills, and Collamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4107 8589 4115 8585 4111 8548 4100 8559
      4100 8564 4096 8564 4094 8566
TIME...MOT...LOC 1641Z 283DEG 24KT 4110 8579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 26, 12:15 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
115 PM EDT Wed Jun 26 2024

INZ023-024-261745-
Miami IN-Wabash IN-
115 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WABASH AND NORTH CENTRAL
MIAMI COUNTIES THROUGH 145 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Wabash, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wabash, Roann, Richvalley, Stockdale, Speicherville, Urbana, and
Chili.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4089 8605 4098 8594 4089 8567 4072 8591
TIME...MOT...LOC 1714Z 306DEG 16KT 4089 8594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 26, 1:49 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
249 PM EDT Wed Jun 26 2024

OHZ015-016-024-025-261930-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
249 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM...SOUTHEASTERN PAULDING...
VAN WERT AND ALLEN COUNTIES THROUGH 330 PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leipsic to near Kalida to Van Wert.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lima, Van Wert, Delphos, Ottawa, Bluffton, Fort Shawnee,
Spencerville, Columbus Grove, Elida, Kalida, Pandora, Convoy,
Glandorf, Ottoville, Spencerville In Allen County, Middle Point,
Cairo, Fort Jennings, Harrod, and Grover Hill.

This includes Interstate 75 between mile markers 119 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8443 4070 8446 4073 8446 4073 8451
      4089 8480 4091 8480 4105 8443 4109 8390
      4109 8388 4065 8388
TIME...MOT...LOC 1849Z 290DEG 38KT 4107 8397 4095 8421 4087 8460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:21 AM CDTSpecial Weather StatementIWXBlackford24 min
Jun 26, 11:42 AM CDTSpecial Weather StatementIWXWhitley33 min
Jun 26, 12:15 PM CDTSpecial Weather StatementIWXWabash30 min
Jun 26, 3:58 PM CDTSmall Craft AdvisoryIWX24 hr
Jun 26, 5:42 PM CDTSpecial Weather StatementIWXPulaski33 min
Jun 26, 6:13 PM CDTSpecial Weather StatementIWXPulaski47 min

Nearby

Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.